Crestor Side Effects
Crestor’s side effects range from common, relatively mild reactions such as headaches to a rare, severe condition called rhabdomyolysis, which has been linked to kidney damage and death. Statins may possibly increase the risk of a hemorrhagic stroke. Crestor may also increase the chances of liver damage and diabetes.
The U.S. Food and Drug Administration approved Crestor (rosuvastatin) for treating cholesterol in 2003. Crestor is a statin like Lipitor.
At the time, the agency knew about cases of rhabdomyolysis during Crestor’s premarketing trials. Rhabdomyolysis is a rare form of muscle damage that can lead to severe kidney injury or failure.
The agency believed other statins already on the market had a similar rate of rhabdomyolysis. But in the drug’s first year, the number of rhabdomyolysis cases among Crestor users was higher than for other statins.
In 2005, the FDA required Crestor’s manufacturer, AstraZeneca, to add a warning to the drug’s label. The warning carried information about the risk of rhabdomyolysis and other muscle injuries.
Researchers continued to find previously unknown or underestimated risks of serious side effects. Other possible serious side effects of statins include hemorrhagic stroke, Type 2 diabetes and liver damage. The drug may also be linked to decreased cognition, such as memory loss and amnesia.
Common Side Effects
This drug is associated with several possible common side effects.
- Muscle aches and pains
- Abdominal pain
- Memory loss and confusion
These effects have been seen in at least 2 percent of people taking the drug in clinical trials. In addition, there have been reports of memory loss possibly linked to Crestor use.
Muscle and Kidney Damage
The most common side effects for statin patients affect the muscles. Myalgia is the most common of the muscle-related side effects.
The risk increases in patients 65 years and older. Patients with kidney impairment are also at an increased risk for myalgia. As are patients taking cyclosporine, atazanavir/ritonavir, lopinavir/ritonavir or simeprevir.
Myopathy and Rhabdomyolysis
Crestor’s label carries a warning about skeletal muscle effects. It tells health care professionals to advise patients to “report unexplained muscle pain, tenderness, or weakness.” The warning mentions myopathy and rhabdomyolysis specifically.
Myopathy is a group of disorders in which muscle fibers do not function properly. The most severe muscle disorder related to statins is rhabdomyolysis.
Rhabdomyolysis is a type of skeletal muscle damage that can lead to kidney damage and sometimes death. This condition can be detected and differentiated from myalgia by tests that reveal toxic levels of muscle enzymes.
An estimated one in every 10,000 statin users will develop rhabdomyolysis.
Rhabdomyolysis causes skeletal muscle tissue to break down rapidly and travel into the bloodstream. One type of debris created in this muscle breakdown is a protein called myoglobin.
Myoglobin is harmful to the kidneys. As blood carrying myoglobin passes through the organs, it can cause serious problems including kidney failure.
In 2005, a study in the American Heart Association journal Circulation found patients taking Crestor were eight times more likely to develop rhabdomyolysis, renal failure or proteinuria — high levels of protein in the urine — than patients taking certain other statins.
Warning signs of rhabdomyolysis include muscle aches and dark-colored urine.
Type 2 Diabetes Risk
Studies have shown taking statins may increase a person’s risk of developing diabetes by 9 to 48 percent.
In 2008, a large drug trial exposed an increased diabetes risk for people taking Crestor.
Researchers looked at data from the 18,000-patient study. They found a 27 percent increase in the risk of patients developing diabetes.
The Women’s Health Initiative also conducted a study. Researchers found the diabetes risk increased to 48 percent among women taking statins.
Statins can raise the levels of liver enzymes called serum alanine aminotransferase (ALT).
Studies have shown this side effect occurs in about 3 percent of patients taking statins. Serious liver damage occurs in about less than 1 percent. The degree of ALT level elevation can show the seriousness of liver injury.
Studies also show as many as three in every 100 patients taking Crestor experience side effects from elevated liver enzymes.
Liver injury is rare but if it happens, it usually occurs two to four months into Crestor therapy.
Patients who catch liver injury quickly can recover within one to two months after stopping the drug. Recurrence has been reported among people who restart Crestor.
AstraZeneca recommends doctors order blood tests to check patients’ livers before prescribing the drug. The company also tells patients to immediately call their doctors if they experience certain symptoms. These symptoms include feeling tired or weak, pain in the upper belly, skin yellowing, dark urine and yellowing of the whites of the eyes.
Crestor prevents recurrence of ischemic stroke. But statins may increase the risk of hemorrhagic strokes.
Several studies have found a higher risk of hemorrhagic stroke in populations with low cholesterol levels. Scientists have not determined the exact cause. But the general hypothesis is that cholesterol may somehow be important to cell-wall integrity.
In other words, low cholesterol levels may increase the risk of blood-vessel rupture.
Cases of cognitive impairment have been reported in patients using Crestor and other statins.
The condition is considered rare. But the FDA required AstraZeneca to add the condition to Crestor’s label. The agency based its decision on studies and adverse event reports.
Reports included cases of memory loss, forgetfulness, amnesia, memory impairment and confusion. Crestor’s label says the conditions can happen at any time after taking Crestor.
The conditions are reversible by discontinuing the drug temporarily. The recovery time averages about three weeks. Patients should not stop taking a prescription drug without consulting a doctor.
In 2015, researchers compared people who took any type of cholesterol medicine with those who didn’t. They found people taking the medicine were nearly four times more likely to report memory loss within 30 days after starting the drug.
Please seek the advice of a medical professional before making health care decisions.